Warnings added for TNF-blockers

September 14, 2011

The Food and Drug Administration (FDA) has updated the boxed warning for all tumor necrosis factor alpha (TNF-alpha) inhibitors to include the risk of infection from the bacteria legionella and listeria, MedPage Today reports.

Washington - The Food and Drug Administration (FDA) has updated the boxed warning for all tumor necrosis factor alpha (TNF-alpha) inhibitors to include the risk of infection from the bacteria legionella and listeria, MedPage Today reports.

The TNF-alpha inhibitors licensed in the United States are infliximab (Remicade, Centocor Ortho Biotech), etanercept (Enbrel, Amgen/Pfizer), adalimumab (Humira, Abbott), certolizumab pegol (Cimzia, UCB) and golimumab (Simponi, Centocor Ortho Biotech). The drugs are used to treat rheumatoid arthritis, psoriatic arthritis, plaque psoriasis, ankylosing spondylitis, Crohn’s disease, ulcerative colitis and juvenile idiopathic arthritis.

A total of 80 cases of legionella pneumonia have been reported to the FDA among patients receiving TNF-alpha inhibitors, most often for rheumatoid arthritis. Median duration of TNF-alpha inhibitor treatment was 10.4 months, but cases occurred as early as within one month and as late as 73 months after treatment was begun. Many of the patients were also being treated with methotrexate and corticosteroids, and 14 deaths occurred.

Thus far there also have been 23 published cases of legionella pneumonia in patients ages 26 to 71, with three deaths.

There are also now 26 published cases of serious infections - meningitis, endophthalmitis, bacteremia and sepsis - with Listeria monocytogenes in patients receiving these drugs and during clinical trials of the TNF-alpha inhibitors. Seven patients died of the infection.

The agency advises healthcare professionals to consider the benefits and risks of these drugs before initiating therapy, particularly in patients who have had chronic or recurrent infections or underlying disorders associated with immunosuppression.

The FDA said doctors seeing any adverse events in patients receiving TNF-alpha inhibitors should report the events to the agency’s MedWatch program.